Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2017, 11:25 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 11:25 PM CDT (04:25 UTC)
- Expired
- Jul 10, 2017, 12:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:05 AM CDT | TSTM WND DMG | Kensett, IA | LAW ENFORCEMENT REPORTS A TREE BLOWN DOWN ON A HOUSE IN KENSETT. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| Jul 10, 12:10 AM CDT | TSTM WND DMG | Hanlontown, IA | WORTH COUNTY EMERGENCY MANAGER REPORTS TREES UPROOTED AND GRAIN BIN BLOWN DOWN IN HANLONTOWN. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
766
WUUS53 KDMX 100425
SVRDMX
IAC189-195-100515-
/O.NEW.KDMX.SV.W.0237.170710T0425Z-170710T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1125 PM CDT SUN JUL 9 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Worth County in north central Iowa...
Eastern Winnebago County in north central Iowa...
* Until 1215 AM CDT.
* At 1125 PM CDT, a severe thunderstorm was located near Northwood,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwood, Lake Mills, Manly, Emmons, Rice Lake, Fertile, Leland,
Kensett, Grafton, Hanlontown, Joice, Scarville, Bolan, Lake Mills
Municipal Airport, Hogsback Wildlife Area, Northwood Municipal and
Rice Lake State Park.
This includes Interstate 35 between mile markers 203 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9302 4326 9360 4350 9375 4350 9303
TIME...MOT...LOC 0425Z 326DEG 35KT 4348 9331
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
988
WWUS53 KDMX 100457
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1157 PM CDT SUN JUL 9 2017
IAC189-195-100515-
/O.CON.KDMX.SV.W.0237.000000T0000Z-170710T0515Z/
Worth IA-Winnebago IA-
1157 PM CDT SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...
At 1157 PM CDT, the leading edge of a severe thunderstorm was
located near St. Ansgar, or 11 miles west of Osage, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northwood, Lake Mills, Manly, Emmons, Rice Lake, Fertile, Kensett,
Grafton, Hanlontown, Joice, Bolan, Lake Mills Municipal Airport,
Northwood Municipal and Rice Lake State Park.
This includes Interstate 35 between mile markers 203 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9302 4326 9350 4338 9359 4350 9353
4350 9303
TIME...MOT...LOC 0457Z 301DEG 41KT 4334 9302
HAIL...0.75IN
WIND...60MPH
$$
Small365
WWUS53 KDMX 100512
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1212 AM CDT MON JUL 10 2017
IAC189-195-100521-
/O.EXP.KDMX.SV.W.0237.000000T0000Z-170710T0515Z/
Worth IA-Winnebago IA-
1212 AM CDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHEASTERN
WINNEBAGO COUNTIES WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 300 AM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4326 9302 4326 9350 4338 9359 4350 9353
4350 9303
TIME...MOT...LOC 0511Z 326DEG 35KT 4325 9293
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:26 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 9, 9:26 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 926 PM CDT Sun Jul 9 2017 .MESOSCALE DISCUSSION... Issued at 925 PM CDT Sun Jul 9 2017 Ongoing severe convection in south-central Minnesota looks to continue to press south-southeast into northern Iowa later tonight into the overnight hours. Current TOA suggest to reach the IA/MN border by around 04-05z. The potential for widespread damaging winds continues to increase for portions of northern to northeast Iowa overnight. Very tight instability gradient from around the aforementioned current convection (just SW of the Twin Cities) and extends south-southeast through Waterloo/Cedar Falls area. Storms are likely to continue to follow this instability gradient for several hours, especially with the LLJ increasing. Strong 850mb moisture transport as well as very deep moisture convergence over the aforementioned location will aid in the longevity of the storms. Plus with the effective shear 50-60 knots and 0-3km bulk shear around 25 knots and partially normal to the storms, damaging winds seem inevitable over portions of northern Iowa. Expanded the pops further west and increased pops across the SPC Enhanced Outlook area. && .SHORT TERM.../Tonight through Monday/ Issued at 319 PM CDT Sun Jul 9 2017 As a mid-level shortwave drops southeast across MN and WI, height falls and associated lift will result leading to showers and storms across the upper midwest. With decent instability and shear severe potential is expected with many of these storms across MN and WI. This shortwave will also bring showers and thunderstorms overnight to northeastern and east central Iowa. Main concerns as far as severe weather in the northeastern portion of our CWA overnight are damaging winds and possibly small hail. Locally heavy rainfall will also be possible within stronger storms. Confidence for severe potential over the northeastern part of the CWA is low. By the early morning hours, the shortwave will move off to the east with a ridge of high pressure beginning to build in behind it. Storms are expected to initiate by early evening along a boundary across central MN associated with an area of low pressure over central SD. Area of storms expected to develop into an MCS with a bow echo type line of storms moving through northeast IA likely clipping northeastern portions of the forecast area. Storm chances to push south and east through the state as the area of low pressure over SD drops southeastward through the period. The associated boundary will sink southward through Iowa tonight into Monday. Low confidence on where this boundary will get hung up, with the potential from central IA southward into northern MO. Areas to the south of this boundary will be hot and humid, with chances for pop- up afternoon thunderstorms expected near the boundary Monday afternoon. As an area of high pressure builds southward, this should push the boundary further south along with the thunderstorm chances as well, thus have the highest pops further south along the IA/MO border toward early evening. Temperatures likely to push into the lower to mid 90s across the south where very warm air will be in place south of the aforementioned boundary. Additionally moisture will be increasing across the state and pooling along the boundary with dewpoints pushing up into the lower 70s. This will send heat index values into the low 100s. At this time heat index values approach heat advisory criteria, but will refrain from issuing given the uncertainty with the boundary placement and potential for storms in the area through the afternoon hours as well. .LONG TERM.../Monday night through Sunday/ Issued at 319 PM CDT Sun Jul 9 2017 Potentially active period depending on where boundaries end up and which model you believe. In the big picture, the upper ridge flattens over the Upper Midwest allowing for a series of fast moving shortwaves to pass across the region. At the surface, a low over the Plains will slowly drift east through Wednesday. A frontal boundary will extend from the low southeastward across the Upper Midwest. The location of this boundary will be key as to the exact location of the biggest storms/heaviest rainfall. Medium range models all vary a bit on the location of this front, ranging from northern MO into southern IA. South of this boundary will also be oppressive heat and humidity whereas along and north of it...not as bad. Monday night...The frontal boundary Monday night looks to be in far Southern IA and as a result locations everywhere but the far south, while hot, should fall below heat advisory. Thunderstorms are probable along and South of the front and should be severe as well as heavy rain producers. PWAT's in this area approach/exceed 2 inches. Deep shear is somewhat questionable at least with the GFS but given the instability and the location of the boundary, should be sufficient for severe storms with large hail and damaging wind. For a brief period, LCL's are near 800m so cannot rule out a tornadic potential early on but all of this will depend on what happens with the MCS tonight/Monday and what boundaries it lays out and where. Tuesday and Tuesday night the boundary lifts north across the state as a warm front but the surface low shifts into MN so a trailing cold front will enter the far northwest. Additional storms with severe potential/heavy rain will be possible again Tuesday Tuesday night initially from the warm front lifting northeast then later from the cold front entering from the northwest. Needless to say, the instability and shear through the period remain sufficient for strong to severe storms. Heavy rain will still be likely with storms although PWATS by this time are somewhat less...on the order of 1.6 to 1.7 inches (versus 2 inches). Wednesday through Thursday...The surface low finally shifts into the Great Lakes pushing precip east and south of IA however the boundary will still be near southern IA Wednesday so some chance for storms across the south Wednesday. Thursday the front appears to shift south through the day but nor before waffling back north some as the ridge builds back into the rockies. Wednesday and Thursday appear quieter than early in the week. Late Thursday through the end of the forecast period...Ridging over the Rockies increases putting the region back into northwest flow. Temps will be closer to normal but models are having a hard time resolving any shortwave timing and location so pops right now are pretty nebulous. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 637 PM CDT Sun Jul 9 2017 VFR conditions are likely throughout the majority of TAF period with MCW and ALO possibly seeing some thunderstorm activity late tonight...sometime past 06z. These two sites have the best potential for any MVFR/IFR visibility/ceiling restrictions b/t 06-10z. Other concern is LLWS at DSM overnight with the low passing through the state. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Podrazik SHORT TERM...Beerends/Worley LONG TERM...FAB AVIATION...Podrazik
Hazardous weather outlook, Jul 9, 4:04 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 PM CDT Sun Jul 9 2017 IAZ004>006-015-016-024>026-036>038-049-050-062-101100- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Humboldt-Wright- Franklin-Hamilton-Hardin-Grundy-Marshall-Tama-Poweshiek- 404 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight, there is a slight risk for severe storms with damaging winds the main threat. Large hail and a brief tornado are also possible, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to possibly severe thunderstorms are possible late Monday night into Tuesday morning. Large hail will be the primary threat. Damaging winds are also possible, along with periods of heavy rainfall. Periodic thunderstorm chances are also forecast late Tuesday through Thursday. The predictability of severe storms remains low at this time. Periods of heavy rainfall cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through early tonight. IAZ007-017-027-028-039-101100- Worth-Cerro Gordo-Butler-Bremer-Black Hawk- 404 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight, there is an enhanced risk for severe storms with damaging winds the main threat. Large hail and a brief tornado are also possible, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Tuesday into early Wednesday. Large hail will be the primary threat. Damaging winds are also possible, along with periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through early tonight. IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-101100- Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 404 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to severe storm is possible tonight. Large hail or damaging winds would be the main severe threats with any stronger storm that develops. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible late Monday into Tuesday morning. Large hail will be the primary threat. Damaging winds are also possible, along with periods of heavy rainfall. Periodic thunderstorm chances are also forecast late Tuesday through Thursday. The predictability of severe storms remains low at this time. Periods of heavy rainfall cannot be ruled out. Hot and humid conditions will lead to high heat index values in the afternoon hours Monday into Wednesday. Current heat index values top out in the low 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely tonight, but may be needed late Monday
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:46 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 44 min |
| Jul 10, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 40 min |
| Jul 10, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Winnebago, Wright | 47 min |
| Jul 10, 2:09 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin, Wright | 36 min |
| Jul 10, 2:44 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Tama | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.